Lightning, San Diego
- When
- September 19, 2:00 PM PST to September 20, 8:00 AM PST
- Where
- San Diego County, San Diego
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Widespread thunderstorms resulted in numerous small fires, power outages, and damage to property. The thunderstorms began in southern San Diego County during the afternoon of the 19th and quickly spread northward across Southern California.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Widespread thunderstorms resulted in numerous small fires, power outages, and damage to property. The thunderstorms began in southern San Diego County during the afternoon of the 19th and quickly spread northward across Southern California. The storms were most intense during the early morning hours of the 20th, and tens of thousands of Southern California residents were left without power. One lightning strike caused damage to a few homes in Alpine. Funnel clouds were reported in Ramona and Oceanside.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 19, 1:30 PM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT MON SEP 19 2005 .SYNOPSIS...MOISTURE IN SOUTH FLOW ALOFT WILL BRING PARTLY CLOUDY SKIES WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA TUESDAY. A SHALLOW MARINE LAYER WILL CONTINUE THROUGH MID WEEK FOR AREAS OF COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. UPPER LEVEL LOW PRESSURE WILL BRING COOLER WEATHER WITH A DEEPER MARINE LAYER TOWARD THE WEEKEND. AUTUMN BEGINS THURSDAY AT 323 PM PDT. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... LOW CLOUDS AND FOG WERE INTO THE COASTAL AREAS AND WRN VALLEYS EARLIER THIS MORNING AND CLEARED BY LATE MORNING. A BAND OF TROPICAL MOISTURE WAS MOVING UP FROM THE SSE. THE 12Z NKX SOUNDING HAD AN INVERSION BASED NEAR 2200 FT. WEAK ONSHORE GRADIENTS TO THE E AND OFFSHORE FROM THE N. A LOW OFF THE COAST AND A LARGE HI TO THE E WILL FUNNEL TROPICAL MOISTURE OVER THE AREA THROUGH TUE. THIS WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. MID LEVEL FLOW IS FAIRLY STRONG WITH 20 TO 30 KT AT 700 MB A LITTLE STRONGER WINDS ABOVE WHICH WILL TEND TO SHEAR THUNDERSTORMS. LOOKS LIKE THE BEST CHANCE OF PRECIP WILL BE TUE. THE UPPER LOW OFF THE COAST MOVES OUT TO THE NE WED AND DRIER SW FLOW DEVELOPS ALOFT. RAINFALL TOTALS SHOULD REMAIN LESS THAN A QUARTER OF AN INCH. LITTLE CHANGE IN THE DEPTH OF THE MARINE LAYER TUE AND WED BUT THE MID AND HI LEVEL MOISTURE SHOULD DISRUPT IT TONIGHT AND PERHAPS TUE NIGHT. THE MARINE LAYER WILL START TO DEEPEN LATE WED NIGHT INTO THU MORNING. SOME OF THE MODERATELY STRONG WINDS ALOFT COULD AFFECT THE HIGHER MOUNTAINS TUE CAUSING LOCALLY BREEZY TO WINDY CONDITIONS. LONGER RANGE PROGS INDICATE AN UPPER TROUGH MOVING IN FROM THE NW FOR COOLER WEATHER AND A DEEPER MARINE LAYER INTO THE WEEKEND. THE LOW MOVES NE AND AN UPPER HI BUILDS IN FROM THE E EARLY NEXT WEEK FOR A LITTLE DECREASE IN THE MARINE LAYER AND WARMING. && .AVIATION...RECENT ACARS SOUNDINGS INDICATE THE MARINE LAYER REMAINS AROUND 1800 FEET ACROSS THE AREA THIS AFTERNOON. EXPECT THE STRATUS TO REFORM ALONG THE COAST DURING THE LATE AFTERNOON AND EARLY EVENING AND BEGIN TO PUSH BACK ONSHORE DURING THE EVENING. STRATUS SHOULD REACH THE INLAND VALLEYS BY MIDNIGHT AND INTO PORTIONS OF THE INLAND EMPIRE NEAR CNO AND F70 BETWEEN MIDNIGHT AND SUNRISE THEN CLEARING BACK TO THE COAST DURING THE MID MORNING. ABOVE THE MARINE LAYER...SCATTERED TO BROKEN ALTOCUMULUS WITH BASES ABOVE 12000 FEET MSL ASSOCIATED WITH MOISTURE COMING NORTH FROM MEXICO WILL COVER THE AREA THROUGH TUESDAY. THE AIR MASS IS BECOMING UNSTABLE WHICH COULD BRING ISOLATED THUNDERSTORMS TO THE MOUNTAINS TONIGHT AND TUESDAY. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...ATKIN AVIATION...HORTON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 150 PM PDT MON SEP 19 2005 CAZ042-192300- ORANGE COUNTY COASTAL AREAS- 150 PM PDT MON SEP 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ORANGE COUNTY COASTAL AREAS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. ABOVE NORMAL SURF WILL CAUSE STRONG AND DANGEROUS RIP CURRENTS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY. ABOVE NORMAL SURF WILL CAUSE STRONG AND DANGEROUS RIP CURRENT THROUGH WEDNESDAY. MOISTURE IN SOUTH FLOW ALOFT WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA EARLY TUESDAY MORNING INTO TUESDAY NIGHT. IN THE MOUNTAINS FLASH FLOOD POTENTIAL WILL BE LOW TO MODERATE. LIGHTNING...GUSTY WINDS...BRIEF HEAVY DOWNPOURS ARE HAZARDS NEAR ANY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ043-048-050-055-056-057-058-060-061-062-192300- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 150 PM PDT MON SEP 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN DIEGO COUNTY COASTAL AREAS SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE SAN DIEGO COUNTY VALLEYS SAN BERNARDINO COUNTY MOUNTAINS RIVERSIDE COUNTY MOUNTAINS SANTA ANA MOUNTAINS AND FOOTHILLS SAN DIEGO COUNTY MOUNTAINS APPLE AND LUCERNE VALLEYS COACHELLA VALLEY SAN DIEGO COUNTY DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY. MOISTURE IN SOUTH FLOW ALOFT WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA EARLY TUESDAY MORNING INTO TUESDAY NIGHT. IN THE MOUNTAINS FLASH FLOOD POTENTIAL WILL BE LOW TO MODERATE. LIGHTNING...GUSTY WINDS...BRIEF HEAVY DOWNPOURS ARE HAZARDS NEAR ANY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. ATKIN
The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
4 lightning, 2 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474960, 5474958, 5474962, 5474961, 5474959, 5474963.